Methadone

Share This:

Ready to Help Whenever You Need Us

We know who to talk to, where to find answers, and what steps you need to take. Let us put our 30 years of experience to work for you.

Methadone for Chronic Pain linked to Accidental Overdose

Life-threatening cardiac and respiratory reactions and death attributed to methadone overdose have been reported in patients prescribed the drug for the treatment of chronic pain.

Methadone is a powerful synthetic opioid drug that has traditionally been used in the treatment of heroin addiction and withdrawal. Increasingly it is prescribed in pill form for the management of cancer pain and other chronic pain, often used as a low-cost, effective substitute for the painkillers OxyContin and morphine. The drug may be sold under the generic name methadone hydrochloride or under various brand names, including Dolophine and Methadose. Methadone is manufactured by drug makers Roxane Laboratories, Inc. of Ohio and Covidien-Mallinckrodt Pharmaceuticals of Missouri.

Deaths Rise with Increased Use of Methadone for Pain Control

According to the National Center for Health Statistics, methadone contributed to 4,462 deaths in 2005, up from 786 in 1999. Many of these deaths are blamed on doctors and pharmacists who are ignorant about the drug’s unique properties and dosing complexities. Up until 2006 the drug’s package insert contained language recommending a “usual adult dose” for relief of pain as “2.5 mg to 10 mg every 3-4 hours as necessary” which could dangerously mislead patients to believe that consuming 80 mg is safe when in fact studies have shown that even 50 mg or less can kill patients who aren’t used to taking strong pain medication.

The FDA Warns of the Risk of Accidental Overdose

In response to an increasing number of methadone-related side-effects and deaths, the FDA was forced to act. In November 2006 the FDA issued a public health advisory warning doctors, patients and pharmacists of life-threatening changes in breathing and heartbeat and the risk of toxic buildup and death in patients taking methadone for pain control, and ordered the addition of a “black box” warning to the patient information. The “usual adult dose” language has also been removed from the package labeling.

Signs and Symptoms of Methadone Overdose

A toxic build-up of methadone has been linked to life-threatening respiratory and cardiac side effects such as slow or shallow breathing and dangerous changes in heartbeat that may not be felt by the patient. An overdose of methadone often causes the victim to fall into a deep sleep and eventually stop breathing.

Signs of methadone overdose may include:

  • slow, shallow or labored breathing
  • low blood pressure
  • drowsiness
  • dizziness
  • confusion/disorientation
  • blurred vision
  • inability to think, talk or walk normally
  • bluish fingernails and lips
  • respiratory arrest (stop breathing)
  • coma

If you or your loved one has suffered a Methadone injury, contact us today. Submit the form to the right and we’ll let you know if you have a case and if we can represent you.